New Mexico, 2015Heavy Snow in New Mexico, December 12 to 13, 2015
December 12 to 13, 2015 · NWS EPZ · 2 events in 2 counties and zones
An upper low cutoff over Northern New Mexico with a 150 knot jet entering Eastern New Mexico. A period of enhanced low level upslope flow on the back side of the system brought over a foot of snow to the highest elevations of the Sacramento Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low cutoff over Northern New Mexico with a 150 knot jet entering Eastern New Mexico. A period of enhanced low level upslope flow on the back side of the system brought over a foot of snow to the highest elevations of the Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 12, 3:10 AM MST, 8 hours 50 minutes earlier.
Area forecast discussion, Dec 12, 3:10 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
310 AM MST SAT DEC 12 2015
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING COOLER
WINDY WEATHER ACROSS NEW MEXICO AND WEST TEXAS TODAY ALONG WITH
WIDESPREAD RAIN AND MOUNTAIN SNOW SHOWERS AND EVEN ISOLATED
THUNDERSTORMS. HIGH PRESSURE AND WESTERLY WINDS WILL PRODUCE
SEASONABLY COOL DRY WEATHER ON SUNDAY. ANOTHER LOW PRESSURE
SYSTEM WITH A COLD FRONT WILL APPROACH THE BORDERLAND FROM THE
WEST INITIALLY CAUSING MILD AND WINDY CONDITIONS ON MONDAY BEFORE
BRINGING MUCH COOLER TEMPERATURES AND CHANCES FOR RAIN AND SNOW
MONDAY NIGHT. TUESDAY THROUGH FRIDAY SHOULD BE DRY BUT COOL WITH
BELOW NORMAL TEMPERATURES.
&&
.DISCUSSION...
ACTIVE WEATHER SCENARIO EVOLVING THIS EARLY THIS MORNING. DEEP AND
STRONG UPPER TROUGH NOW OVER WESTERN ARIZONA WILL MOVE EASTWARD
TODAY AND PASS ACROSS NEW MEXICO/WEST TEXAS THIS AFTERNOON AND
TONIGHT. RATHER STRONG ASSOCIATED SURFACE LOW WILL MEANWHILE MOVE
ACROSS SOUTHERN COLORADO WITH A TRAILING COLD FRONT SWEEPING
ACROSS THE CWA THIS MORNING AND EARLY AFTERNOON. STRENGTHENING LOW
AND MID LEVEL GRADIENTS SHOULD CREATE WINDY CONDITIONS TODAY AND
BREEZY TO WINDY WEATHER OVERNIGHT.
SYSTEM HAS LITTLE MOISTURE INFLOW DUE TO MAINLY CONTINENTAL
TRAJECTORIES. HOWEVER WITH A 160 KT UPPER JET MAX EXTENDING
THROUGH THE CWA PRONOUNCED DYNAMIC LIFT WILL OCCUR PER
DIFFERENTIAL PVA FIELDS. THIS IN CONJUNCTION WITH FRONTAL PASSAGE
SHOULD PROVIDE SUFFICIENTLY STRONG AND DEEP UPWARD MOTION TO
GENERATE WIDESPREAD PRECIP TODAY. IN ADDITION DYNAMIC COOLING
ALOFT WILL MAKE AIR MASS WEAKLY UNSTABLE SO HAVE ADDED THUNDER TO
THE FORECAST. PRECIP SHOULD START OUT AS MOSTLY RAIN BUT LOW LEVEL
POST FRONTAL COLD AIR ADVECTION COLLOCATED UNDER COOLING ALOFT
WILL LOWER SNOW LEVELS TO 6000 FEET FROM WEST TO EAST TODAY. AT
MOMENT SNOW AMOUNTS LOOK TO BE AROUND 1 TO 3 INCHES MOST MOUNTAIN
AREAS THOUGH GREATER AMOUNTS POSSIBLE OVER HIGHER PEAKS.
TROUGH WILL BE EAST OF THE ROCKIES BY LATE EVENING WITH SUBSIDING
WEST TO NORTHWEST FLOW BEHIND IT PRODUCING SEASONABLY COOL DRY
WEATHER ON SUNDAY. HOWEVER ANOTHER DEEP UPPER TROUGH WILL MOVE
EASTWARD INTO ARIZONA ON MONDAY WITH STRONG SURFACE LEE
CYCLOGENESIS OCCURRING OVER NORTHEAST NEW MEXICO. THIS SITUATION
WILL INDUCE WINDY CONDITION ON MONDAY WITH MILD TEMPERATURES.
TROUGH AND ASSOCIATED COLD FRONT WILL THEN MOVE ACROSS THE CWA
MONDAY NIGHT BRINGING CHANCES FOR RAIN AND SNOW WITH MUCH COOLER
DRY WEATHER OCCURRING ON TUESDAY.
WEDNESDAY THROUGH FRIDAY NORTHWEST FLOW ALOFT OVER WEAK HIGH
PRESSURE AT THE SURFACE WILL RESULT IN DRY WEATHER WITH SLOWLY
WARMING TEMPERATURES.
&&
.AVIATION...VALID 12/12Z-13/12Z.
AN UPPER LEVEL TROUGH WITH A COLD FRONT WILL BRING WIDESPREAD
AREAS OF MVFR CEILINGS AND VISIBILITIES WITH A FEW AREAS OF IFR
CONDITIONS THROUGH 00Z IN RAIN AND MOUNTAIN SNOW SHOWERS AND
ISOLATED THUNDERSTORMS. SURFACE WINDS ALSO GUSTING AROUND 40 TO 50
MPH THROUGH 06Z WITH MODERATE OR GREATER TURBULENCE BELOW 6,000
FEET AGL. MOSTLY VFR CONDITIONS AFTER 00Z.
&&
.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING COOLER
WINDY WEATHER ACROSS NEW MEXICO AND WEST TEXAS TODAY ALONG WITH
WIDESPREAD RAIN AND MOUNTAIN SNOW SHOWERS AND EVEN ISOLATED
THUNDERSTORMS. HIGH PRESSURE AND WESTERLY WINDS WILL PRODUCE
SEASONABLY COOL DRY WEATHER ON SUNDAY. ANOTHER LOW PRESSURE
SYSTEM WITH A COLD FRONT WILL APPROACH THE BORDERLAND FROM THE
WEST INITIALLY CAUSING MILD AND WINDY CONDITIONS ON MONDAY BEFORE
BRINGING MUCH COOLER TEMPERATURES AND CHANCES FOR RAIN AND SNOW
MONDAY NIGHT. TUESDAY THROUGH FRIDAY SHOULD BE DRY BUT COOL WITH
BELOW NORMAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 57 37 55 33 / 60 10 0 0
SIERRA BLANCA 60 30 52 27 / 60 10 0 0
LAS CRUCES 54 31 53 27 / 60 20 0 0
ALAMOGORDO 54 30 49 29 / 60 20 0 0
CLOUDCROFT 38 16 39 24 / 60 30 0 0
TRUTH OR CONSEQUENCES 54 31 53 28 / 60 20 0 0
SILVER CITY 44 27 47 26 / 60 30 0 0
DEMING 53 28 54 26 / 60 10 0 0
LORDSBURG 51 27 52 24 / 50 10 0 0
WEST EL PASO METRO 57 37 56 34 / 60 10 0 0
DELL CITY 58 30 54 26 / 60 10 0 0
FORT HANCOCK 60 35 56 30 / 60 10 0 0
LOMA LINDA 52 33 50 32 / 60 10 0 0
FABENS 57 34 55 29 / 60 10 0 0
SANTA TERESA 56 34 54 30 / 60 10 0 0
WHITE SANDS HQ 55 34 52 30 / 60 20 0 0
JORNADA RANGE 55 26 53 22 / 60 20 0 0
HATCH 54 29 54 26 / 60 10 0 0
COLUMBUS 55 32 54 29 / 60 10 0 0
OROGRANDE 56 34 52 31 / 60 20 0 0
MAYHILL 47 25 46 29 / 60 30 0 0
MESCALERO 45 21 42 25 / 60 30 0 0
TIMBERON 44 26 44 29 / 60 30 0 0
WINSTON 46 26 48 24 / 60 30 0 0
HILLSBORO 51 26 53 24 / 70 20 0 0
SPACEPORT 55 29 53 25 / 60 20 0 0
LAKE ROBERTS 44 17 48 17 / 70 30 0 0
HURLEY 47 26 48 24 / 60 20 0 0
CLIFF 49 21 51 19 / 60 20 0 0
MULE CREEK 48 17 49 15 / 60 20 0 0
FAYWOOD 48 28 50 27 / 60 20 0 0
ANIMAS 50 26 55 22 / 50 20 0 0
HACHITA 54 25 55 21 / 60 20 0 0
ANTELOPE WELLS 52 26 56 24 / 60 20 0 0
CLOVERDALE 49 26 53 27 / 60 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ401>403-406-408-
415-416.
TX...NONE.
&&
05 ROGASHHazardous weather outlook, Dec 12, 4:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
430 AM MST SAT DEC 12 2015
NMZ401>417-TXZ418>424-131345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
430 AM MST SAT DEC 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEEP LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING WINDY
CONDITIONS TODAY WITH WEST TO SOUTHWEST WINDS GUSTING FROM 40 TO 50
MPH WITH STRONGEST WINDS OVER THE MOUNTAINS AND ALONG EASTERN
SLOPES.
IN ADDITION THE STORM WILL GENERATE WIDESPREAD RAIN SHOWERS ACROSS
THE LOWER ELEVATIONS WITH SNOW OR RAIN MIXED WITH SNOW OVER THE
MOUNTAINS. SNOW AMOUNTS WILL BE AROUND 1 TO 3 INCHES ABOVE
7000 FEET.
ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE ALSO POSSIBLE.
MOST OF THE RAIN AND SNOW WILL END BY EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY AGAIN MONDAY WITH WINDS GUSTING FROM 40 TO 50 MPH IN THE
AFTERNOON. THERE WILL ALSO BE A FEW LIGHT RAIN AND SNOW SHOWERS
OCCURRING MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION MAY BE
REQUIRED TODAY TO REPORT HIGH WIND SPEEDS OR SNOW
AMOUNTS...ESPECIALLY OVER THE MOUNTAINS.
ROGASH
Heavy Snow, Sacramento Mountains Above 7500 Feet
- When
- December 12, 12:00 PM MST to December 13, 7:00 AM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Snowfall accumulations ranged from 6 inches 7 miles east of Cloudcroft to 13.5 inches in Sunspot. The town of Cloudcroft received 9 inches of snow.
Heavy Snow, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 12, 10:00 PM MST to December 13, 7:00 AM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
An observer reported 6 inches of snow 5 miles west of Cloudcroft.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 12 to 13, 20152 injured · $2.4 million · EF2 · 27 events
- Tornado and Flash Flood in Oklahoma, December 12 to 13, 20153 injured · $2.0 million · EF2 · 2 events
- Blizzard and High Wind in Alaska, December 12 to 14, 2015$5.0 million · 114 kt wind · 6 events
- Tornado in Texas, December 12, 2015EF2 · 1 event
- Flash Flooding and Flooding in Texas, December 12 to 14, 2015$272,000 · 54 kt wind · 26 events
- Heavy Rain in Iowa, December 12 to 14, 201581 events
- Tornado in Oklahoma, December 12, 2015EF1 · 1 event
- Damaging Winds in Texas, December 12, 20152 injured · 70 kt wind · 4 events
- Winter Storm in Colorado, December 12 to 13, 20158 events
- Heavy Snow in Oregon, December 12 to 13, 20157 events
- Flash Flooding and Flooding in Kansas, December 12 to 16, 2015$10,000 · 7 events
- Damaging Winds in Texas, December 12 to 13, 201561 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612126, 612127.